The term ‘SSRI’ is abbreviation for ‘selective serotonin reuptake inhibitor’. It is a family of drugs used for the treatment of depression and anxiety disorders. They are safer than most other anti-depressants because they act selectively on the brain’s ability to use serotonin, which is the principal neurotransmitter affecting a person’s mood. SSRIs do not significantly interfere with other physiological systems nor do they have any serious drug-drug or drug-food interactions except with other anti-depressants / anti-psychotic drugs
In a majority of cases, the side-effects of SSRIs – particularly Lexapro (escitalopram oxalate) are mild and manageable if taken and discontinued strictly in accord with the healthcare service provider’s instructions. Nevertheless, some irritating side-effects are quite common (particularly with the older SSRIs such as Celexa, Paxil, Zoloft and others). One common set of side-effects affects the gastrointestinal system as described below:
- Abdominal cramp/pain
- Belching / burps
- Bloating (due to excessive intestinal gas)
- Dyspepsia – indigestion
- Flatulence (more than normal gas the digestive system)
- Gagging (involuntary choking)
- Gastritis (irritation of the stomach’s mucus lining)
- Gastroenteritis (irritation of the stomach and intestines)
- Nausea (vomiting sensation)
- Dry mouth (xerostomia)
As seen from the above list, the side-effects are random and even somewhat contradictory, e.g., constipation and diarrhea. This shows that it is not possible to predict which of the side-effects a particular patient will experience. It can be surmised that side-effects are idiosyncratic to individual patients, with many patients not experiencing any side-effect at all.
How you should respond: As stated earlier, SSRIs are safe in most patients despite irritating but non-sinister side-effects. The side-effects are idiosyncratic and do not follow any pattern. The patient should know that all the symptoms listed above are temporary and occur only in the initial stage of treatment or, at worst, last as long as the treatment lasts without leaving any scar. Your healthcare service provider might prescribe additional medication to cope with one of more of the side-effects.
Remember however that you must not abruptly discontinue medication with an SSRI drug but instead follow a tapering strategy that the your healthcare service provider will advise. After all, temporary gastrointestinal side-effects are a very reasonable price to pay for the healing of the bigger psycho-somatic problem of depression or generalized anxiety disorders.